Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 12, NWS La Crosse, WI

May 8, 2006Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2006, 4:17 PM CDT for Mower County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2006, 4:17 PM CDT (21:17 UTC)
Expired
May 8, 2006, 4:44 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:20 PM CDTHAIL 0.882 N Austin, MNNICKEL SIZE HAIL WAS REPORTED AT RIVER OAKS GOLF COURSE. FORMERLY KNOWN AS RAMSEY GOLF CLUB. HAIL LASTED 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 082117
SVRARX
MNC099-082145-
/O.NEW.KARX.SV.W.0012.060508T2117Z-060508T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 445 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR I 90 EXIT 175...OR ABOUT NEAR AUSTIN...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 90 EXIT 179 AND I 90 EXIT 178A AROUND 425 PM...
  BROWNSDALE AROUND 440 PM...
  BROOKSIDE CAMPGROUND AROUND 445 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4364 9308 4362 9301 4383 9253 4384 9304

$$

BOYNE
4 follow-up statements
000 
WWUS53 KARX 082122
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT MON MAY 8 2006

MNC099-082145-
/O.CON.KARX.SV.W.0012.000000T0000Z-060508T2145Z/
MOWER MN-
422 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR MOWER COUNTY...

AT 417 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR AUSTIN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 90 EXIT 183 AND BROWNSDALE AROUND 430 PM...
  I 90 EXIT 187 AND COUNTY ROADS 1 AND 15 AROUND 435 PM...
  I 90 EXIT 189 AND RENOVA AROUND 440 PM...
  DEXTER AND I 90 EXIT 193 AROUND 445 PM...

LAT...LON 4367 9302 4363 9298 4366 9245 4383 9245
      4384 9294

$$
000 
WWUS53 KARX 082127
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT MON MAY 8 2006

MNC099-082145-
/O.CON.KARX.SV.W.0012.000000T0000Z-060508T2145Z/
MOWER MN-
427 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR MOWER COUNTY...

AT 422 PM...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING 
QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR AUSTIN...MOVING EAST 
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYVILLE AROUND 435 PM...
  BROWNSDALE AROUND 440 PM...
  RENOVA AROUND 445 PM...

LAT...LON 4367 9302 4363 9298 4366 9245 4383 9245
      4384 9294

$$
000 
WWUS53 KARX 082139
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 PM CDT MON MAY 8 2006

MNC099-082145-
/O.CON.KARX.SV.W.0012.000000T0000Z-060508T2145Z/
MOWER MN-
439 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR MOWER COUNTY...

AT 436 PM...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL WAS LOCATED JUST EAST OF AUSTIN NEAR EXIT 181 ON I 90. THIS 
THUNDERSTORM WAS MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 90 EXIT 187 AND I 90 EXIT 189 AROUND 445 PM...

LAT...LON 4367 9302 4363 9298 4366 9245 4383 9245
      4384 9294

$$
000 
WWUS53 KARX 082144
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT MON MAY 8 2006

MNC099-082154-
/O.CAN.KARX.SV.W.0012.000000T0000Z-060508T2145Z/
MOWER MN-
444 PM CDT MON MAY 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOWER COUNTY IS
CANCELLED...

LAT...LON 4367 9302 4363 9298 4366 9245 4383 9245
      4384 9294

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:35 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON MAY 8 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST PROBLEM IS ON PROLONGED PERIOD OF PRECIPITATION
PROBABILITIES WITH SLOW MOVING UPPER LONG WAVE TROUGH AND EVENTUAL
CUTOFF CIRCULATION STUCK OVER THE UPPER MIDWEST.

18Z SURFACE ANALYSIS SHOWS THE COLD FRONT REACHING FROM NEAR
WINNIPEG DOWN ACROSS THE EASTERN DAKOTAS INTO CENTRAL NEB AND WESTERN
KS. VISIBLE SATELLITE IMAGERY SHOWING A GOOD DEAL OF CLOUD OUT AHEAD
OF THE FRONT IN BROAD AREA OF WARM AND MOIST ADVECTION. SOME SHOWERS
ALSO IN THIS...MAINLY OVER WI AND SOUTHEAST MN.

12Z 08MAY06 MODEL SOLUTIONS ARE IN GOOD AGREEMENT THROUGH MUCH OF
THE SHORT RANGE PERIOD...BUT SHOW SOME DIFFERENCES WITH TIMING AS
WE MOVE BEYOND WEDNESDAY.  NAM FASTER IN BRINGING IN COOL AIR SURGE.
MEDIUM RANGE MODELS SUPPORT GFS IN THIS REGARD.

SCATTERED LIGHT SHOWERS WILL CONTINUE TO BE A POSSIBILITY THIS
EVENING AS WARM ADVECTION AND THETA-E ADVECTION CONTINUE ACROSS THE
FORECAST AREA.  SIGNIFICANT LIFT HARD TO FIND HOWEVER...LIMITING
CONVECTIVE POTENTIAL.  EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS
NEARER TO THE FRONT WEST OF THE AREA THIS EVENING...SPREADING EAST
INTO THE FORECAST AREA LATER ON. TIMING OF THIS WILL KEEP SEVERE
CHANCES AT A MINIMUM.  WITH INABILITY TO PIN DOWN THE CHANCES THIS
EVENING...OPTED TO GO LIKELY WITH ALL OF TONIGHT FOR SIMPLICITY.
BOUNDARY LOOKS TO MOVE THROUGH THE AREA TUESDAY MORNING...WITH THE
BULK OF THE RAIN ALONG AND EAST OF IT. WILL LIKELY SEE SOME PERIODS
WITHOUT RAIN...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY...BUT HARD TO
PIN DOWN JUST WHEN WITH THE UPPER LOW TAKING UP RESIDENCE OVER THE
AREA AND ABUNDANT SMALLER SHORT WAVES ROTATING ABOUT IT.  MORE
SIGNIFICANT WAVE MOVES THROUGH THE CENTRAL PLAINS AND WRAPS UP INTO
THE GREAT LAKES BY THURSDAY...AND WHEN THIS WAVE DUMB-BELLS AROUND
THE CUTOFF...WE SHOULD SEE SOME BACK DOOR EFFECTS WITH PRECIPITATION
WRAPPING BACK WEST INTO THE AREA FROM THE EAST.

.LONG TERM...THURSDAY NIGHT THROUGH THROUGH MONDAY

ATTENTION THROUGH THIS PERIOD REMAINS ON THE PERSISTENT UPPER
TROUGH/CUTOFF THAT WILL REINFORCE AND SPIN AROUND THE REGION INTO
THE WEEKEND.  SIGNIFICANT SHORT WAVE ENERGY MOVES ACROSS SOUTHERN
CANADA AND DROPS INTO THE TROUGH...REINFORCING IT AND ALLOWING IT
TO RETROGRADE AGAIN. TREND THE PAST FEW RUNS HAS BEEN TO LINGER ITS
EFFECTS LONGER FOR THE AREA.  BUT STILL SOME UNCERTAINTY ON JUST HOW
LONG IT WILL HANG AROUND.  OPTED NOT TO ADD ADDITIONAL RAIN CHANCES
BEYOND SATURDAY...ALTHOUGH I WAS TEMPTED.  IN FACT...IF THIS TREND
CONTINUES...RAIN CHANCES MAY HAVE TO BE ADDED FROM SATURDAY RIGHT ON
THROUGH MONDAY. ONE OTHER ITEM OF NOTE REGARDS PRECIPITATION TYPE
CONCERNS THURSDAY NIGHT AND FRIDAY NIGHT. TEMPERATURES WILL DIP INTO
THE 30S UNDER THE COLD CORE OF THE SYSTEM...AND ANY PRECIPITATION
THAT FALLS WILL START OUT AS SNOW ALOFT.  MODEL SOUNDINGS TODAY SHOW
A LITTLE WARMER AIR IN THE BOUNDARY LAYER THAN YESTERDAY...WHICH
WOULD MELT ALL THE SNOW INTO RAIN BEFORE IT REACHED THE GROUND.
AGAIN...DID NOT INTRODUCE THE /S/ WORD TO THE FORECAST AT THIS
TIME...BUT IT CONTINUES TO BEAR WATCHING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, May 8, 4:15 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON MAY 8 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
400 AM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TRACK FROM THE NORTHERN PLAINS TO ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. INSTABILITY WILL BE
ON THE INCREASE JUST AHEAD OF THE FRONT...AND COULD FAVOR SEVERE
THUNDERSTORM DEVELOPMENT FROM WESTERN MINNESOTA SOUTHWARD. HOWEVER...
AS THESE THUNDERSTORMS MOVE EASTWARD INTO SOUTHEAST MINNESOTA AND
NORTHEAST IOWA TONIGHT...THEY WILL MOVE INTO A MORE STABLE
ENVIRONMENT...AND THE THREAT FOR SEVERE WEATHER WILL DECREASE.
INITIALLY...MOISTURE RETURN WELL AHEAD OF THE FRONT WILL FIRE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS
ACTIVITY. TONIGHT...THE EXPECTED LINE OF SHOWERS AND THUNDERSTORMS
ALONG THE FRONT WILL APPROACH THE REGION. AGAIN THOUGH...THE
INSTABILITY WILL BE MUCH WEAKER...LIMITING THE THREAT FOR SEVERE
WEATHER. CURRENTLY...IF ANY SEVERE WEATHER WOULD DEVELOP...THE BEST
CHANCES LOCALLY WOULD BE WEST OF THE MISSISSIPPI RIVER...AND AFTER
9 PM TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE ITS SLOW TREK EASTWARD ON TUESDAY...
MOVING INTO THE EASTERN GREAT LAKES ON WEDNESDAY. MEANWHILE...THE
AREA OF LOW PRESSURE RESPONSIBLE FOR THE FRONT WILL LINGER
ACROSS THE GREAT LAKES THROUGH THURSDAY...CONTINUING THE CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TONIGHT...MAINLY WEST OF THE
MISSISSIPPI RIVER.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:18 PM CDTSevere Thunderstorm WarningARXMower27 min
May 8, 5:42 PM CDTSevere Thunderstorm WarningARXMower63 min
May 8, 6:49 PM CDTSevere Thunderstorm WarningARXMower42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.